Pa. Officials Warn of Dozens of Deaths from Carfentanil, W-18

Pa. Officials Warn of Dozens of Deaths from Carfentanil, W-18

News Aug 06, 2016

Aug. 06--MERCER -- Getting high has reach a new low.

A few hundred miles to the east and west of Mercer County dozens of people have died by ingesting the newest wave of illicit drugs, Carfentanil and W-18, two incredibly potent painkillers used to tranquilize elephants, according to an intelligence briefing sent to law enforcement.

In two days in July in Akron, 91 people overdosed and eight died from Carfentanil, a commercially prepared narcotic that is 10,000 times stronger than morphine. The drug is so powerful that even handling it can cause death, according to authorities in Summit County, Ohio. First responders and police are at risk when they get involved in those situations, Libonati said.

W-18, another synthetically manufactured painkiller, is similar in strength to Carfentanil and federal Drug Enforcement Administration officials in Philadelphia are warning that drug dealers there are using it to "cut" the heroin they sell.

Some illegal-drug dealers are even offering their customers doses of a narcotic antidote that police and medical personnel use to counteract overdoses.

"Of additional concern, a source told DEA officials that drug dealers themselves are providing Naloxone to the overdosing user. It is unknown if dealers are charging extra for this life-saving service," according to a news release.

Philadelphia officials said users are "dropping like flies" from the presence of W-18 in heroin and the lifesaving effect of Naloxone is inconclusive because it's unknown how much would be needed to reverse the effects of such a potent drug.

Mercer County Coroner John A. Libonati said he's desperate to get that information out to the public, because he's certain it's only a matter of time until those drugs are here. He's already seen an uptick in the number of heroin overdose deaths here, with four of the year's 14 deaths happening in the last week.

He's still waiting for toxicology results, but he said paraphernalia near each of the victims suggests it was heroin.

Statistics can be misleading, Libonati said, especially when it comes to overdose deaths. While the number of deaths from accidental overdoses locally has gone down in the last year, he credits that to quick emergency responses, accurate diagnosing and the availability of Naloxone, and not a reduction in drug abuse.

Continue Reading

"The number of calls that we and other ambulance services are getting is skyrocketing. Our short response time and early recognition of the situation by family and friends is what is saving lives. The number of deaths may be down, but usage is not," he said.

"This has to stop. It just has to stop. I would encourage everyone who struggles with this to reach out to the good people. Medical personnel, doctors, the people putting these drug coalitions together. They all want to help. Let them help," he said.

"We're in our infancy in figuring out how to attack this animal."

It takes such a tiny amount of both of those drugs to kill a user, he said, that it would be nearly undetectable. Drug dealers are trying to increase sales by adding those potent opioids to heroin, in an attempt to increase business, he said. "They aren't selling it with the intent of killing you. They want your repeat business. But they want to get you hooked as quickly as they can, so they promised a heightened effect," Libonati said.

The average age of a heroin user is between 25 and 35, but of the 14 deaths in Mercer County since January, one was 56 and another was 67. Libonati thinks it's imperative to reach teenagers and educate them about the risks, because "the best way to stop it is to not get hooked in the first place."

"If the experienced users are dying, what's going to happen when the inexperienced get involved with this stuff? I think we're going to start seeing younger people dying," he added.

He also can't pinpoint a particular area where the overdoses occur. "It's everywhere. Literally every part of Mercer County is affected."

SIGNS OF A DRUG OVERDOSE

The Pennsylvania Department of Health reports the signs of a drug overdose as:

-- Pinpoint pupils

-- Shallow or stopped breathing

-- Depressed mental status, including dizziness, lethargy or loss of consciousness

-- Nausea and vomiting

-- Cold, clammy skin and weak or absent pulses

Immediate treatment is required and should focus on airway management. Cardiac arrest is likely to develop quickly.

Copyright 2016 - The Herald, Sharon, Pa.

Source
McClatchy
Sandy Scarmack

After a driver rammed his van through the popular street of Las Ramblas in Barcelona, 14 people were killed and 100 others were injured.

A similar second attack that occurred in Cambrils, Spain left one woman dead and four others injured. ISIS has claimed responsibility for both attacks. 

For more on this event, click here.

Police are deeming this event a terrorist attack and have urged residents to remain indoors until the scene is safe.
United Hatzalah volunteer, Gary Friedson, was teaching a local EMS crew about shortening response times when they invited him to a call that came in for a boy having seizures on a plane making an emergency landing nearby.
It will pass across the U.S. on August 21—what are the injury risks?
TXA, which helps clot blood faster, will be issued to EMS agencies to keep trauma patients stable on the way to the emergency department.
In 2016, the United States saw a 19 percent increase in drug overdose deaths from 2015, the biggest annual jump in overdose deaths the country has ever seen.
One county reports about 61 doses of naloxone are used by EMTs and paramedics in 30-day spans.
Methods of fighting the heroin epidemic include providing naloxone to all first responders, educational programs held in schools, and the Safe Passage program, which allows addicts to seek help at police stations.
FOUR Score may be an improvement over GCS, but the fact is, they’re just not that useful.
Can paramedics reliably initiate the new CMS core measure bundle?
Staff will be held to strict limitations on prescribing opioid painkillers to patients in efforts to prevent addiction and enabling current addicts.
EMS Director Carlos Coyle is concerned how publicly accessible Narcan is now being used by addicts at "Narc-Me" parties, where one sober friend has Narcan on hand to revive others' potential overdoses as they experiment with various doses of narcotics.
The van ran through a crowd of people dining outside a restaurant, leaving three in critical condition and four others with non life-threatening injuries.
Statistics show a 37% increase in overdose deaths has occurred since 2016.

Cincinnati firefighters and paramedics believe the laws should be changed to involuntarily commit heroin addicts to rehabilitation facilities to break the cycle of addiction.